Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 91, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2013, 5:24 PM CDT for Lane County, Ness County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2013, 5:24 PM CDT (22:24 UTC)
- Expired
- May 27, 2013, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:25 PM CDT | HAIL 0.88 | 6 S Pendennis, KS | |
| May 27, 5:56 PM CDT | HAIL 0.75 | Arnold, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1447 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
927
WUUS53 KDDC 272224
SVRDDC
KSC101-135-272330-
/O.NEW.KDDC.SV.W.0091.130527T2224Z-130527T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT MON MAY 27 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
PENDENNIS...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PENDENNIS...UTICA AND ARNOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10029 3870 9991 3843 10028 3854 10046
TIME...MOT...LOC 2224Z 231DEG 13KT 3856 10029
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
690 WWUS53 KDDC 272240 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 540 PM CDT MON MAY 27 2013 KSC101-135-272330- /O.CON.KDDC.SV.W.0091.000000T0000Z-130527T2330Z/ NESS KS-LANE KS- 540 PM CDT MON MAY 27 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN LANE AND NORTHWESTERN NESS COUNTIES UNTIL 630 PM CDT... AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF UTICA...AND MOVING NORTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...PUBLIC. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... UTICA AND ARNOLD. AT 525 PM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL 6 MILES SOUTH OF PENDENNIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3869 9992 3849 10022 3858 10037 3870 10029 TIME...MOT...LOC 2240Z 231DEG 13KT 3858 10024 HAIL...0.88IN WIND...60MPH $$ SUGDEN
164 WWUS53 KDDC 272250 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 550 PM CDT MON MAY 27 2013 KSC101-135-272300- /O.CAN.KDDC.SV.W.0091.000000T0000Z-130527T2330Z/ NESS KS-LANE KS- 550 PM CDT MON MAY 27 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE AND NORTHWESTERN NESS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3869 9992 3849 10022 3858 10037 3870 10029 TIME...MOT...LOC 2250Z 231DEG 13KT 3862 10017 $$ SUGDEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:27 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 27, 2:27 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CDT MON MAY 27 2013 ...UPDATED LONG TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 225 PM CDT MON MAY 27 2013 A SOUTHWEST FLOW ALOFT HAS BROUGHT VERY WARM AIR INTO SOUTHWEST KANSAS TODAY, WITH 95F DEGREES AT LBL, 94F AT DDC AND 93F AT HUGOTON AT 2 PM CDT...AND WARMING. A DRY LINE HAS BEEN SLOWLY WORKING TOWARD THE EAST, WITH DEW POINTS IN THE MID TO UPPER 60S ALONG OUR EASTERN TIER OF COUNTIES. IN THE UPPER ATMOSPHERE, THERE IS A SLIGHT WRINKLE OF A SHORT WAVE EVIDENT IN THE 5H FLOW AND THE WATER VAPOR IMAGERY, MAINLY ACROSS NORTHERN KANSAS. SO THERE WERE, AND STILL ARE, SMALL 20 POPS FOR THUNDERSTORMS LATE TODAY AND INTO THIS EVENING. SOME HIGH LEVEL CIRRUS CLOUDS HAVE BEEN BLOWING OVER FROM THE WEST TOWARD THE NORTHEAST, AND THIS MAY LIMIT FULL LATE AFTERNOON HEATING. NONETHELESS, WILL KEEP THE 20 POPS GOING IN THE NORTH, AND STRETCHING SOUTH THROUGH OUR FAR EASTERN COUNTIES UNTIL ABOUT 02Z THIS EVENING. SPC HAS OUR EASTERN 1/3RD IN A SLIGHT RISK. IF A STORM FIRES ALONG THE DRY LINE AND GETS "ANY" UPPER SUPPORT FROM THAT UPPER WAVE, THEN I SUPPOSE ONE OR TWO STRAY STORMS COULD BE SEVERE, WITH MARGINAL HAIL BEING THE MAIN RISK. THEN, THINK THE CLOUDS WILL SCATTER OUT AFTER 06Z OR SO, AND WINDS WILL SETTLE TO THE NORTHEAST OR NORTH AT 8 TO 12 MPH. SO HOW MUCH COOLING WILL EVOLVE? LOWS TONIGHT SHOULD BE MILD IN THE BARBER COUNTY AREA, WITH LOWS IN THE LOWER 70S. IN THE WESTERN PART OF MY FORECAST AREA ALONG THE COLORADO BORDER, DRIER AIR WILL ALLOW TEMPERATURES TO FALL INTO THE MIDDLE 50S. TUESDAY WILL START WITH LIGHT NORTH TO NORTHEAST WINDS, BUT THEN THE LOWER LEVEL 850MB JET WILL MIX DOWN BY AFTERNOON, WITH WINDS BECOMING SOUTH AT 20 TO 30 MPH DURING THE AFTERNOON. THIS LOW LEVEL FLOW WILL BRING SOME MOISTURE INTO SOUTHWESTERN KANSAS AND A FEW STRONG STORMS ARE POSSIBLE PRIOR TO 00Z WED. AN UPPER WAVE WILL SEND PLENTY OF UPPER LEVEL LIFT ACROSS WESTERN KANSAS, BUT THAT APPEARS TO BE AFTER 00Z. THERE WILL BE ANOTHER DRY LINE MIGRATION, AND IT SHOULD ENTER OUR EASTERN CWA EAST OF A LINE FROM DIGHTON TO DODGE CITY TO COLDWATER AFTER 22Z TUESDAY. THERE MAY BE A LITTLE MORE ACTIVE WEATHER AFTER 00Z, WHEN THE UPPER WAVE CROSSES INTO CENTRAL KANSAS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 226 PM CDT MON MAY 27 2013 AN UPPER LEVEL TROUGH WILL CONTINUE TO STRENGTHEN AND MOVE EAST ACROSS THE ROCKIES WEDNESDAY THEN BECOME AN UPPER LEVEL LOW ACROSS THE NORTHERN PLAINS THURSDAY INTO FRIDAY. AS THIS TROUGH APPROACHES, AN AREA OF LOW PRESSURE AT THE SURFACE IS FORECASTED TO DEVELOP ACROSS THE KS/CO BORDER WITH A DRYLINE EXTENDING SOUTHEASTWARD INTO THE TX/OK PANHANDLE'S. DEWPOINTS AHEAD OF THIS DRYLINE WILL REACH TO AROUND 60 DEGREES WITH MUCH DRIER CONDITIONS FOUND BEHIND THIS FEATURE. STRONG SOUTHERLY WINDS WILL BE OBSERVED IN THE AFTERNOON AND AN ELEVATED FIRE DANGER WILL BE POSSIBLE ACROSS FAR WESTERN KANSAS. THUNDERSTORM CHANCES INCREASE IN THE LATE AFTERNOON DURING PEAK HEATING AND A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. ANY STORMS THAT DO FORM WILL MOVE EASTWARD INTO WICHITA'S FORECAST AREA WEDNESDAY NIGHT. A SURFACE COLD FRONT THEN TREKS ACROSS WESTERN KANSAS THURSDAY SHIFTING WINDS TO MORE OF A WEST TO SOUTHWEST DIRECTION. A FEW STORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON WITH MOSTLY CLEAR SKIES OBSERVED ELSEWHERE. ONCE AGAIN, ANY STORMS THAT DO FORM WILL HAVE THE CAPABILITY OF BECOMING SEVERE. MOSTLY CLEAR SKIES AND DRY CONDITIONS ARE ANTICIPATED THURSDAY NIGHT INTO FRIDAY WITH LIGHT NORTHERLY WINDS. LOWS WEDNESDAY MORNING ARE EXPECTED TO DIP INTO THE 60S WITH HIGHS WEDNESDAY AFTERNOON IN THE LOWER TO MID 80S. LOWS THURSDAY MORNING ARE FORECASTED TO RANGE FROM THE UPPER 50S ACROSS FAR WESTERN KANSAS TO MID 60S ACROSS SOUTH CENTRAL KANSAS. HIGHS THURSDAY AND FRIDAY AFTERNOON ARE FORECASTED TO REACH INTO THE MID TO UPPER 80S WITH LOWS RANGING FROM THE MID 50S ACROSS THE KS/CO BORDER TO LOWER 60S ACROSS SOUTH CENTRAL KANSAS. DRY CONDITIONS CONTINUE INTO THIS WEEKEND AS THE AFOREMENTIONED UPPER LEVEL LOW MOVES TO THE EAST AND UPPER LEVEL RIDGING BUILDS ACROSS THE WESTERN UNITED STATES. LOWS SATURDAY THROUGH MONDAY MORNING WILL GENERALLY BE IN THE 50S TO AROUND 60 DEGREES WITH HIGHS SATURDAY AND SUNDAY IN THE 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1155 AM CDT MON MAY 27 2013 OVERALL, EXPECT VFR CONDITIONS THROUGHOUT THE 24 HOUR TAF PERIOD. A FEW STRATOCUMULUS CLOUDS IN THE FEW TO SCT CATEGORY CAN BE EXPECTED WITH THE SOUTHWEST FLOW ONGOING. THERE IS ALSO SOME HIGH LEVEL CIRRUS STREAMING OVERHEAD TOWARD THE NORTHEAST. WINDS WILL BE SOUTHWEST AT KDDC AND KGCK BEHIND A DRY LINE, AND SHOULD BLOW AT 15G25KT THROUGH SUNSET. WINDS AT KHYS WILL BE FROM THE EAST AT 15G25KT, AS HYS IS NORTH OF A COLD FRONT. THE DRY LINE WILL CONTINUE TO MARCH EAST, AND EVEN THROUGH THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NEAR THE KHYS SITE, I HAVE NOT PLACED TSTM IN THE TAF. UPDATES CAN BE ISSUED IF THE TAF SITE GETS SOME CONVECTION THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 91 67 83 / 10 20 30 40 GCK 58 92 67 84 / 10 20 20 30 EHA 58 93 63 86 / 0 10 20 20 LBL 61 94 68 83 / 10 20 20 30 HYS 64 90 69 83 / 20 20 40 50 P28 72 88 71 82 / 20 20 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043>046-061>065-074>080-086>089. && SHORT TERM...BURKE LONG TERM...HOVORKA_42 AVIATION...BURKE
Hazardous weather outlook, May 27, 4:45 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 445 AM CDT MON MAY 27 2013 KSZ030-031-043>046-061>066-074>081-084>090-280900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 445 AM CDT MON MAY 27 2013 /345 AM MDT MON MAY 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR MUCH OF SOUTHWEST KANSAS FROM HIGHWAY 183 TO THE COLORADO LINE. PLEASE SEE THE SPECIFIC WEATHER MESSAGE FOR DETAILS. A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EARLY EVENING, ALONG A DIGHTON TO MEADE LINE...AND EASTWARD INTO CENTRAL KANSAS. HAIL TO THE SIZE OF BASEBALLS, DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREATS IF THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS THROUGH THE END OF THE WEEK. THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE DAYS...ALTHOUGH WEDNESDAY WILL HAVE THE BEST RISK FOR ORGANIZED SEVERE THUNDERSTORMS. IN ADDITION...HOT, DRY AND WINDY CONDITIONS ARE POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS ON TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON. THESE CONDITIONS WILL CAUSE A HEIGHTENED THREAT FOR WILDFIRES MAINLY NEAR THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33/18
In the hours before
Special weather statement, May 27, 4:27 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 427 PM CDT MON MAY 27 2013 KSZ043-044-272230- LANE-SCOTT- 427 PM CDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SOUTHEASTERN SCOTT COUNTIES... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF FRIEND...MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3863 10050 3844 10030 3827 10052 3827 10088 TIME...MOT...LOC 2127Z 229DEG 19KT 3830 10074 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:49 AM CDT | Red Flag Warning | DDC | Clark, Comanche, Edwards, Finney, Ford, Grant and 14 more | 18 hr |
| May 27, 4:27 PM CDT | Special Weather Statement | DDC | Lane | 63 min |
| May 27, 6:01 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.